Alert archive / Wyoming / High Wind Warnings in 2009
High Wind Warning 74, NWS Cheyenne, WY
NWS Cheyenne, WY issued this high wind warning at Oct 30, 2009, 11:03 PM MDT for Albany County, Carbon County, Wyoming. It took effect at Oct 31, 2009, 12:00 AM MDT. It was in force for 5 hr. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 30, 2009, 11:03 PM MDT (05:03 UTC)
- In effect from
- Oct 31, 2009, 12:00 AM MDT
- Expired
- Oct 31, 2009, 5:00 AM MDT
- In force
- 5 hr
- Issued by
- NWS Cheyenne, WY
Counties Albany County, WY, Carbon County, WY
The radar
The Cheyenne radar (KCYS), 140 km from the middle of the area, began a volume at 05:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 31, 12:16 AM MDT | NON-TSTM WND GST 68 | 1 Nnw Arlington, WY | SUSTAINED WIND 53 MPH |
| Oct 31, 12:51 AM MDT | NON-TSTM WND GST 71 | 1 Nnw Arlington, WY | SUSTAINED WIND 54 MPH |
| Oct 31, 4:46 AM MDT | NON-TSTM WND GST 58 | Arlington, WY | FROM 1136 PM TO 446 AM WIND GUSTS HAVE RANGED FROM 56 TO 71 MPH. PEAK GUST OCCURRED AT 1246 AM AND 1251 AM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 5.1 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1967 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 215 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS75 KCYS 310503 NPWCYS URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE CHEYENNE WY 1103 PM MDT FRI OCT 30 2009 ...STRONG AND GUSTY WINDS OVERNIGHT TONIGHT... .A STRONG PRESSURE GRADIENT AT THE SURFACE AND AT LOW LEVELS WILL PRODUCE STRONG WEST WINDS THROUGH THE EARLY MORNING HOURS. IN ADDITION TO THE WINDS...AREAS OF BLOWING SNOW WILL OCCUR. THE WINDS WILL BE STRONGEST AT ARLINGTON ALONG INTERSTATE 80. WYZ110-311100- /O.NEW.KCYS.HW.W.0074.091031T0600Z-091031T1100Z/ NORTH SNOWY RANGE FOOTHILLS- INCLUDING THE CITIES OF...ARLINGTON...ELK MOUNTAIN 1103 PM MDT FRI OCT 30 2009 ...HIGH WIND WARNING IN EFFECT UNTIL 5 AM MDT SATURDAY... THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT UNTIL 5 AM MDT SATURDAY. YOU CAN EXPECT WEST WINDS OF 35 TO 45 MPH WITH GUSTS TO 65 MPH. THE STRONG WINDS WILL PRODUCE AREAS OF BLOWING SNOW AND REDUCED VISIBILITIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. FOR DETAILED ROAD AND TRAVEL CONDITIONS IN WYOMING AND NEBRASKA...DIAL 5 1 1. && $$ RUBIN
1 follow-up statement
000 WWUS75 KCYS 311046 NPWCYS URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE CHEYENNE WY 446 AM MDT SAT OCT 31 2009 ...STRONG WINDS SLOWLY DECREASING THIS MORNING... .A WEAKENING SURFACE AND LOW LEVEL PRESSURE GRADIENT WILL SUPPORT DECREASING WINDS THIS MORNING. WYZ110-311200- /O.EXP.KCYS.HW.W.0074.000000T0000Z-091031T1100Z/ NORTH SNOWY RANGE FOOTHILLS- INCLUDING THE CITIES OF...ARLINGTON...ELK MOUNTAIN 446 AM MDT SAT OCT 31 2009 ...HIGH WIND WARNING WILL EXPIRE AT 5 AM MDT EARLY THIS MORNING... THE HIGH WIND WARNING WILL EXPIRE AT 5 AM MDT EARLY THIS MORNING. WEST WINDS WILL CONTINUE TO SLOWLY DECREASE THROUGH THE EARLY MORNING HOURS. $$ RUBIN
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at Oct 30, 6:14 PM MDT, 4 hours 49 minutes earlier.
Area forecast discussion, Oct 30, 6:14 PM MDT, 4 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 614 PM MDT FRI OCT 30 2009 .DISCUSSION...WINDS SHOULD SLOWLY DIMINISH OVER THE CWA THROUGH EARLY TONIGHT. SINCE 23Z...BLOWING SNOW HAS DECREASED OVER AND NEAR THE MOUNTAINS. HAVE WENT AHEAD AND CANCELED THE WINTER WEATHER ADVISORY FOR BLOWING SNOW AS OF 00Z. THERE WILL STILL BE A PERIOD FOR THE NEXT FEW HOURS OF STRONG WINDS AT KARL AND KVDW. AT 00Z KARL HAD A GUST TO 60 MPH...BUT NOT MUCH BLOWING SNOW. && .PREVIOUS DISCUSSION.../ISSUED AT 309 PM MDT FRI OCT 30 2009/... SHORT TERM...TONIGHT THROUGH SUNDAY...WINDS WILL CONTINUE ACROSS THE AREA THROUGH THIS EVENING. MAX IN WIND SPEEDS OCCURRED EARLIER THIS AFTERNOON AND WILL CONTINUE TO EASE THROUGH THE LATER AFTERNOON AS THE LOW LEVEL PRESSURE GRADIENT RELAXES. EVEN THOUGH THE GRADIENT DIMINISHES SOMEWHAT...IT WILL REMAIN IN PLACE THROUGH THE NIGHT. THUS BREEZY WESTERLY WINDS WILL CONTINUE WITH GUSTS 20 TO 30 MPH MAINLY AT ARLINGTON...AND LOCATIONS NEAR THE LARAMIE RANGE. CURRENT SATELLITE IMAGERY SHOWS A FEW BREAKS IN THE CLOUDS ACROSS THE CWA WHICH HAS ALLOWED TEMPERATURES TO JUMP INTO THE MID TO UPPER 30S. WEBCAMS SHOW MANY LOCATIONS TO HAVE MINIMAL BLOWING SNOW...EVEN THOUGH WINDS ARE STILL ON THE STRONG SIDE SO EXPECT THAT THE TOP LAYER OF SNOW HAS BEGUN TO MELT AND/OR ICE OVER. THUS WILL CONSIDER DROPPING THE ADVISORY EARLIER THAN ANTICIPATED FOR MOST ZONES EAST OF THE LARAMIE RANGE. EXPECT OROGRAPHIC SNOW SHOWERS TO CONTINUE THROUGH THE NIGHT UNDER STRONG NW FLOW ALOFT. SHORTWAVE RIDGE WILL MOVE OVERHEAD TOMORROW BRINGING WARMER AND DRIER CONDITIONS TO THE AREA. STILL UNDERCUT GUIDANCE FOR MAX TEMPS DUE TO SNOWPACK BUT WILL LIKELY SPIKE INTO THE UPPER 30S AND 40S AS HEIGHTS INCREASE ALOFT AND H7 TEMPS JUMP ABOVE FREEZING. WINDS WILL BE BREEZY THROUGH THE DAY WITH H7 WINDS AT 30 TO 40 KTS AND THE SFC PRESSURE GRADIENT REMAINING IN PLACE...BUT WILL NOT BE AS STRONG AS TODAY. A SHORTWAVE WILL APPROACH THE CWA FROM THE NORTHWEST ON SUNDAY WITH A WEAK COLD FRONT MOVING THROUGH EASTERN ZONES IN THE LATE AFTERNOON. WILL SEE RAIN SHOWERS INCREASE IN COVERAGE IN THIS AREA THROUGH THE AFTERNOON AS THE FRONT PASSES THROUGH...AND WILL CHANGE OVER TO A RAIN/SNOW MIX LATER IN THE EVENING AS TEMPERATURES DROP OFF. LONG TERM...SUNDAY NIGHT THROUGH FRIDAY...A COLD FRONT WILL BE ON THE DOORSTEP...MOVING INTO NRN WYOMING AT TO BEGIN THE PERIOD. PROGS HAVE BEEN TRENDING STRONGER AND WETTER WITH THIS FRONT...SO HAVE BOOSTED PRECIPITATION CHANCES NORTH OF A MUDDY GAP TO KIMBALL LINE. NOT EXPECTING MUCH PRECIPITATION OUT OF THIS SYSTEM...THOUGH A QUICK DUSTING IS NOT OUT OF THE QUESTION. THIS COLD FRONT WILL MOVE OUT ONTO THE PLAINS BY MONDAY...GIVING WAY TO DRY NORTHWEST FLOW ACROSS THE INTERMOUNTAIN WEST AS THE WEST COAST RIDGE DEVELOPS. THE ECMWF HAS SUGGESTED A STRENGTHENING WEST COAST RIDGE IN ITS OUTPUT OVER THE PAST SEVERAL RUNS...AND GFS PROGS CONTINUE TO TREND IN THAT DIRECTION AS WELL. SO CONFIDENCE IN A DRY AND WARMING TREND IS BUILDING. AFTER A COOLER DAY BEHIND THE FRONT ON MONDAY...TEMPERATURES WILL SLOWLY WARM BACK INTO THE UPPER 50S TO LOW 60S FOR TUESDAY THROUGH THURSDAY BENEATH DRY CONDITIONS. BY LATE THURSDAY/FRIDAY BOTH THE ECMWF AND GFS HAVE A CLIPPER SHORTWAVE DIVING INTO THE NRN ROCKIES/NRN PLAINS. PLACEMENT IS A BIT IN QUESTION...WITH THE GFS FURTHER WEST WITH THE ENERGY...WHICH WOULD HAVE MORE IMPACT ON THE CWA. WHILE THE ECMWF KEEPS THE WAVE OVER THE DAKOTAS...LIMITING IMPACT. FOR NOW...WILL CONTINUE TO SIDE WITH THE ECMWF...WHICH WOULD MAINTAIN BENIGN CONDITIONS. AVIATION...WINDS WILL SLOWLY SUBSIDE BY LATE EVENING...REDUCING THE IFR VISIBILITIES IN BLOWING SNOW OVER AND NEAR THE MOUNTAINS. OTHERWISE...VFR CONDITIONS WILL BE COMMON TONIGHT WITH THE EXCEPTION OF KRWL. LOW CIGS ARE ANTICIPATED TO WORK INTO KRWL THIS EVENING AND CONTINUE THROUGH THE OVERNIGHT HOURS. ALTHOUGH WINDS WILL NOT BE AS STRONG AS TODAY...EXPECT THAT THEY WILL BE ENOUGH TO KEEP THE LOW CLOUDS OFF THE SFC. THESE LOW CIGS WILL BURN OFF BY MID- MORNING ON SATURDAY. WINDS ARE AGAIN EXPECTED TO INCREASE ON SATURDAY...BUT AGAIN SHOULD BE WEAKER THAN THOSE OF FRIDAY. FIRE WEATHER...NO FIRE WEATHER CONCERNS THROUGH SUNDAY. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && SHORT TERM/FIRE WEATHER...RJM LONG TERM/AVIATION...HAHN UPDATE...WEILAND
Hazardous weather outlook, Oct 30, 6:22 PM MDT, 4 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 622 PM MDT FRI OCT 30 2009 NEZ002-003-019>021-054-055-095-096-WYZ101>119-312200- DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS- NIOBRARA COUNTY-NORTH LARAMIE RANGE-SHIRLEY BASIN- CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY- NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY- SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE- LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS- CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY- 622 PM MDT FRI OCT 30 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...TONIGHT WEST WINDS OF 25 TO 35 MPH WITH GUSTS TO NEAR 50 MPH WILL CONTINUE OVER SOME LOCATIONS IN AND NEAR THE LARAMIE AND SNOWY RANGES THROUGH EARLY TONIGHT. THIS INCLUDES INTERSTATE 80 AT ARLINGTON AND THE SUMMIT BETWEEN LARAMIE AND CHEYENNE. THE WINDS WILL PRODUCE AREAS OF BLOWING AND DRIFTING SNOW AND REDUCED VISIBILITIES DURING THAT TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SOUTHWEST WINDS WILL INCREASE TO 20 TO 30 MPH WITH GUSTS TO 40 MPH NEAR THE SNOWY AND LARAMIE RANGES ON SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE WEILAND
In the hours before
Special weather statement, Oct 30, 7:34 PM MDT, 3 hours 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 734 PM MDT FRI OCT 30 2009 WYZ103-105-106-110-116-117-310500- NORTH LARAMIE RANGE-SHIRLEY BASIN- CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- NORTH SNOWY RANGE FOOTHILLS-SOUTH LARAMIE RANGE- SOUTH LARAMIE RANGE FOOTHILLS- INCLUDING THE CITIES OF...MEDICINE BOW...BORDEAUX...ARLINGTON... ELK MOUNTAIN...VEDAUWOO...BUFORD...PUMPKIN VINE...HORSE CREEK... HARRIMAN...WHITAKER 734 PM MDT FRI OCT 30 2009 ...STRONG WINDS WILL CONTINUE THROUGH 11 PM OVER AND NEAR THE SNOWY AND LARAMIE RANGES... WEST WINDS WILL GUST BETWEEN 45 AND 55 MPH THROUGH 11 PM IN MANY LOCATIONS OVER AND NEAR THE SNOWY AND LARAMIE RANGES. THE WINDS WILL CONTINUE TO SLOWLY DIMINISH THROUGH THAT TIME. AT 710 PM...ARLINGTON HAD A GUST TO 58 MPH AND VEDAUWOO REPORTED A WIND GUST OF 44 MPH. THE STRONG WINDS WILL PRODUCE AREAS OF BLOWING AND DRIFTING SNOW THROUGH 11 PM...ESPECIALLY OVER AND NEAR THE SOUTHERN LARAMIE RANGE. TRAVEL WILL BE HAZARDOUS THROUGH 11 PM ON THE INTERSTATE 80 SUMMIT BETWEEN CHEYENNE AND LARAMIE WITH SLICK ROADS AND REDUCED VISIBILITIES. WEILAND
Special weather statement, Oct 30, 9:45 PM MDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 945 PM MDT FRI OCT 30 2009 WYZ103-105-106-110-116-117-310900- NORTH LARAMIE RANGE-SHIRLEY BASIN- CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- NORTH SNOWY RANGE FOOTHILLS-SOUTH LARAMIE RANGE- SOUTH LARAMIE RANGE FOOTHILLS- INCLUDING THE CITIES OF...MEDICINE BOW...BORDEAUX...ARLINGTON... ELK MOUNTAIN...VEDAUWOO...BUFORD...PUMPKIN VINE...HORSE CREEK... HARRIMAN...WHITAKER 945 PM MDT FRI OCT 30 2009 ...STRONG WINDS WILL CONTINUE THROUGH THE REST OF THE NIGHT OVER AND NEAR THE SNOWY AND LARAMIE RANGES... WEST WINDS WILL GUST BETWEEN 40 AND 55 MPH FOR MUCH OF THE REST OF THE NIGHT IN MANY LOCATIONS OVER AND NEAR THE SNOWY AND LARAMIE RANGES. THE WINDS WILL CONTINUE TO SLOWLY DIMINISH. THE STRONGEST WINDS WILL BE NOTED AT ARLINGTON THE REST OF TONIGHT WITH GUSTS BETWEEN 50 AND 55 MPH. AT 910 PM...ARLINGTON HAD A WIND GUST OF 57 MPH. MEANWHILE OVER THE SOUTHERN LARAMIE RANGE...WIND GUSTS WERE BETWEEN 40 AND 55 MPH AS OF 9 PM...WITH THE STRONGEST WINDS NEAR THE HARRIMAN INTERSTATE 80 EXIT. THE WINDS OVER THE SOUTHERN LARAMIE RANGE SHOULD DIMINISH WITH WIND GUSTS BETWEEN 40 AND 45 MPH BY EARLY SATURDAY MORNING. THE STRONG WINDS WILL CONTINUE TO PRODUCE AREAS OF BLOWING AND DRIFTING SNOW TONIGHT...ESPECIALLY OVER THE SOUTHERN LARAMIE RANGE. AS OF 9 PM...MANY ROADS...INCLUDING INTERSTATE 80...REMAIN CLOSED IN THAT AREA. TRAVEL WILL BE HAZARDOUS THROUGH 11 PM ON THE INTERSTATE 80 SUMMIT BETWEEN CHEYENNE AND LARAMIE WITH SLICK ROADS AND REDUCED VISIBILITIES. WEILAND
Nearby
High Wind Warnings in Wyoming, 2009Every high wind warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.